Some dental materials and certain drugs may induce epithelial alterations, which clinically resemble oral lichen planus (OLP), on oral mucosa. But these alterations do not have all the clinical and/or the histological features of OLP; these lesions are known as oral lichenoid lesions (OLLs). Some researchers describe the onset and/or the worsening of OLL/OLP after the administration of anti-hepatitis C virus (HCV) therapy. In this article, we describe the development of symptomatic OLLs, as a consequence of anti-HCV therapy (interferon-α and ribavirine), in 2 human immunodeficiency virus-HCV-coinfected subjects. An immunological cause related to coinfection and administration of different medications could be responsible for the onset of OLLs. These new cases, together with the previous reports of a possible association between OLP and/or OLL and anti-HCV therapy, highlight the absolute need to monitor carefully the human immunodeficiency virus-HCV-coinfected subjects who are about to start the anti-HCV therapy and to define better the clinical and histopathological criteria to distinguish OLP from OLL.
From the *School of Dentistry, Catholic University, Rome, Italy; †School of Dentistry, Università degli Studi di Bari, Bari, Italy; and ‡Institute of Infectious Diseases, Catholic University, Rome, Italy.
Reprints: Dr. Michele Giuliani, MD, DDS, School of Dentistry, Catholic University, Largo A. Gemelli, 8, 00168 Rome, Italy (e-mail: firstname.lastname@example.org).